Minnesota, 2018Flood and Hail in Minnesota, September 17, 2018
September 17, 2018 · NWS ARX · 7 events in 2 counties and zones
A line of thunderstorms moved across southeast Minnesota during the afternoon of September 17th. These storms mainly produced wind gusts in the 40 to 50 mph range, which was enough to cause some damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across southeast Minnesota during the afternoon of September 17th. These storms mainly produced wind gusts in the 40 to 50 mph range, which was enough to cause some damage. Trees and power lines were blown down in Dodge Center (Dodge County), damaged a building roof in Goodview (Winona County) and blew down numerous trees in the city of Winona (Winona County). The storms also dropped about 2 inches of rain in less than hour in Winona that caused some street flooding to occur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 17, 12:44 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 17, 12:44 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
144 PM CDT Mon Sep 17 2018
.SHORT TERM...(Tonight through Tuesday Night)
Issued at 144 PM CDT Mon Sep 17 2018
Very active next couple of days setting up as a cold front slips in
and becomes quasi-stationary across the area. Currently, the frontal
boundary extends from central Upper MI through central WI into
northern IA. Radar was showing some elevated thunderstorm activity
across western MN north of the frontal boundary associated with a
mid-level trough and increasing moisture transport. This convection
is expected to continue heading this way later this afternoon into
this evening. Some of the storms could be strong to possibly severe
with hail and gusty/possibly damaging winds. In addition, given
higher than normal precipitable water values, these storms will be
capable of heavy rainfall. This batch of storms looks fairly
progressive, pushing out of the area by late this evening. However,
another mid-level wave pushes into the region overnight and is
expected to fire some more elevated convection after midnight across
MN, moving into our area by early Tuesday morning. This batch of
rainfall looks progressive in nature as it moves though but heavy
rain rates will likely be seen.
Looks like a brief break in the action Tuesday evening, but then
more convection is expected to re-fire/move in after midnight as yet
another mid-level wave moves toward the region. As of now, the
heaviest rainfall through this period (Tonight through Tuesday
Night) appears to be south of I-90 across southeast MN/northeast IA.
Thinking mean areal average rainfall will be somewhere in the 1-3
inch range ,but there is the distinct possibility for locally
higher amounts. This give rise to some hydrology concern which will
is addressed below in the Hydrology section.
.LONG TERM...(Wednesday through Monday)
Issued at 144 PM CDT Mon Sep 17 2018
Wednesday through Thursday will likely be active as well as low
pressure organizes over the Central Plains and lifts northeastward
into the area. Additional rounds of showers and storms are expected
with the potential for more heavy rainfall. Additional rainfall of 1
to 3 inches, locally higher could be seen. In addition to the
potential for heavy rainfall, we will have to keep a vigilant eye
out for the possibility of severe thunderstorms Thursday as the
surface low tracks across the area. Right now, the warm sector
appears messy, so this may limit severe storm potential. However, if
the warm sector cleans out, we could see some severe storm
development as the cold front pushes in during the afternoon.
Cooler and drier air filters into the area Friday into Saturday as
high pressure slides in from Canada. Look for highs Friday and
Saturday in the middle/upper 60s with lows Friday night expected to
bottom out mainly in the 40s.
Sunday looks dry again as another piece of high pressure builds into
the area. This looks sort-lived though as a trough of low pressure
moves from the Northern Plains into the Upper Mississippi River
Valley Region which could result in a few showers/storms across
northern WI. Otherwise, cooler weather will prevail with slightly
below normal temperatures expected.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1206 PM CDT Mon Sep 17 2018
Appears a couple bouts of shra/ts will impact the KRST/KLSE TAF
sites through the period. A cold front will push scattered shra/ts
into the area late this afternoon into this evening.
Another batch moves in after midnight lasting int early Tuesday
morning. Ceilings through tonight appear to remain VFR although
there could be some temporary reductions in vsby into MVFR range.
Reductions in ceiling bases are expected Tuesday morning into MVFR
range with -shra scattered about.
&&
.HYDROLOGY...(Through Thursday)
Issued at 144 PM CDT Mon Sep 17 2018
Precipitable water values across much of the forecast area will be
in the 1.5 to 2 inch range over the next several days. Combined with
warm cloud depths of 4000 feet...this will allow the showers and
thunderstorms to be efficient rain producers over the next several
days. At this time...rainfall amounts of 2 to 5 inches are possible
across much of the area...with the higher amounts over parts of
southeast Minnesota and northeast Iowa. Current river levels across
the area are running above normal and given the forecast QPF
amounts, river rises can be expected and river flooding is possible
along with the possibility of flash flooding.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DAS
HYDROLOGY...DTJ
Hazardous weather outlook, Sep 17, 2:51 AM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
351 AM CDT Mon Sep 17 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
351 AM CDT Mon Sep 17 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms are expected to impact areas southwest of
Interstate 94 late this afternoon through tonight. Some could be
strong, with an outside chance for severe storms. The main threats
will be hail and heavy rain.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Several rounds of thunderstorms are expected through Thursday
night. The main threat will be heavy rainfall, but confidence is
low on locations that will see the heaviest rainfall. The risk for
severe storms appears low at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
CA
In the hours before
Special weather statement, Sep 17, 1:11 PM CST, 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
211 PM CDT MON SEP 17 2018
MNZ079-086-087-094-WIZ032-172015-
Wabasha-Olmsted-Dodge-Mower-Buffalo-
211 PM CDT MON SEP 17 2018
...STRONG THUNDERSTORMS WILL BRING GUSTY WINDS...
A complex of thunderstorms moving through central and eastern
Minnesota is producing wind gusts of 40 to 50 mph. These gusty winds
are sweeping out ahead of the storms and may bring strong winds to
parts of southeast Minnesota and western Wisconsin through mid
afternoon.
In addition, watch for the development of new storms that could
bring a lightning threat along with bouts of heavy rain.
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4441 9208 4459 9202
4459 9153 4425 9153 4419 9186 4419 9208
4385 9208 4385 9245 4350 9245 4350 9305
TIME...MOT...LOC 1909Z 279DEG 34KT 4447 9328
SheaEvent by event
4 thunderstorm wind, 1 heavy rain, 1 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Dodge
- When
- September 17, 1:55 PM CST
- Where
- Dodge County, Dodge Center
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 44.030, -92.850
Trees were blown down and onto power lines in Dodge Center. The automated weather observing equipment at the airport measured a wind gust of 51 mph.
Thunderstorm Wind, Dodge
- When
- September 17, 2:01 PM CST
- Where
- Dodge County, Kasson
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 44.030, -92.750
Trees were blown down in Kasson.
Heavy Rain, Winona
- When
- September 17, 2:38 PM CST to 3:33 PM CST
- Where
- Winona County, 0.5 mi W of Winona
- Reported by
- Amateur Radio
- Coordinates
- 44.050, -91.660
In less than an hour, 2 inches of rain fell in Winona.
Hail, Winona
- When
- September 17, 3:11 PM CST
- Where
- Winona County, Winona
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.050, -91.650
Thunderstorm Wind, Winona
- When
- September 17, 3:18 PM CST
- Where
- Winona County, 0.5 mi W of Goodview
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.070, -91.710
A roof was damaged on a building in Goodview.
Flood, Winona
- When
- September 17, 3:20 PM CST to 4:45 PM CST
- Where
- Winona County, 1.26 mi WNW of Winona to 0.48 mi W of Winona
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 44.057, -91.673
Street flooding occurred in Winona after two inches of rain fell in less than an hour.
Thunderstorm Wind, Winona
- When
- September 17, 3:20 PM CST
- Where
- Winona County, 0.5 mi W of Winona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.050, -91.660
Several trees were blown down in Winona.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Virginia, September 17, 20181 death · 1 injured · $1.1 million · EF2 · 17 events
- Heat in Nevada, September 17, 20181 death · 1 event
- Flash Flood and Damaging Winds in Wisconsin, September 17 to 18, 2018$508,000 · 56 kt wind · 7 events
- Damaging Wind and Strong Wind in Minnesota, September 17, 2018$50,000 · 51 kt wind · 3 events
- Flooding in Virginia, September 17 to 19, 201828 events
- Damaging Winds in Wisconsin, September 17, 2018$23,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Iowa, September 17, 2018$20,000 · 1 in hail · 2 events
- Flash Flooding and Flooding in Virginia, September 17 to 18, 201812 events
- Flash Flooding and Damaging Winds in North Carolina, September 17, 201850 kt wind · 6 events
- Frost and Freeze in Alaska, September 17, 20185 events
- Flooding in Pennsylvania, September 17 to 18, 20184 events
- Hail and Damaging Wind in Nebraska, September 17, 20181.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783759, 783760, 783763, 783762, 783765, 783764, 783766.